Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 18, NWS San Angelo, TX

May 25, 2015Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at May 25, 2015, 11:33 AM CDT for Taylor County, Texas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2015, 11:33 AM CDT (16:33 UTC)
Expired
May 25, 2015, 1:30 PM CDT
In force
117 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 48 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2015-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2015-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WGUS54 KSJT 251633
FFWSJT
TXC441-251830-
/O.NEW.KSJT.FF.W.0018.150525T1633Z-150525T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1133 AM CDT MON MAY 25 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 130 PM CDT

* AT 1131 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED CARS     
  FLOODED ALONG THE WINTERS FREEWAY IN ABILENE. HEAVY RAINFALL OF    
  ANOTHER INCH IS LIKELY THROUGH 130 PM.

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ABILENE...
WYLIE...CAPS...CORONADOS CAMP...VIEW...TYE...TUSCOLA...POTOSI...
MERKEL...LAWN...DYESS AFB AND BUFFALO GAP.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  TEXAS AVENUE AT ARNOLD BOULEVARD...
  INTERSECTIONS ALONG SAMMONS STREET...
  CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE...
  BUTTERNUT UNDERPASS...
  INTERSECTIONS ALONG BUTTONWILLOW PARKWAY...
  INTERSECTIONS ALONG VOGEL STREET...
  SUNSET BETWEEN SOUTH 1ST AND 2ND...
  STREETS BEWEEN JACKSON AND TREADAWAY...
  NORTH 18TH STREET BETWEEN MESQUITE AND TREADAWAY...
  COUNTY ROAD 116 CROSSING LYTLE CREEK...
  COUNTY ROAD 123 CROSSING RAINY CREEK...
  COUNTY ROAD 107 CROSSING RAINY CREEK...
  CROSSINGS ALONG COUNTY ROAD 107...

LAT...LON 3241 9963 3241 9962 3239 9963 3230 9962
      3229 9963 3228 9963 3208 9963 3211 10008
      3250 10007 3252 9978 3252 9964

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 6:22 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 25, 6:22 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 AM CDT Mon May 25 2015

.AVIATION...
/12Z TAFS/

Isolated to scattered showers and thunderstorms will develop and
move over West Central Texas TAF sites this morning. The best
potential is over KABI 15-18Z. Have VCTS at most sites this
morning...with KABI down to 2 miles in moderate rain 15-18Z. MVFR
stratus should rise to VFR at most sites by 18Z, persisting until
21Z at KABI. MVFR stratus otherwise returns after 6Z tonight from
south to north.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT Mon May 25 2015/

SHORT TERM...
(Today and Tonight )

..Heavy rainfall and severe storms possible today beginning early
this morning...

A strong upper trough will pass trough West Central Texas this
morning, with strong lift associated with it. The atmosphere was
already unstable with SPC RAP most unstable CAPES of 2000-3000 J/KG.
0-6KM bulk shears were 40-50 KTS. Large hail and damaging winds are
possible, even the potential for a tornado. The main threat, however
will be locally heavy rainfall of 1 to 3 inches, as precipitable
water increases to 1.0-1.5 inches. Heavy rainfall on already
saturated soils will have the potential for flash flooding. A flash
flood watch is in effect through 4 PM CDT.

Most of the high resolution models develop a band of thunderstorms
over I-20 corridor...from Sterling City to Brownwood this morning,
mainly after 7 AM. Another second area of storms may develop east
off the mountains of Mexico... possibly affecting the Junction to
Mason to San Saba areas. Scattered showers and thunderstorms may
continue in the Big Country in the afternoon with more isolated
storms farther south.  While the Big Country and southeast sections
will likely have highest potential for thunderstorms, just about
anywhere in West Central Texas will be at risk for severe storms
today with the strong instabilities present.

Kept a slight chance of showers and thunderstorms over eastern
sections tonight. Most of this will be in the evening hours.

04

LONG TERM...
(Tuesday-Wednesday)
Dryline thunderstorms will be possible Tuesday and Wednesday during
the late afternoon and evening as temperatures climb into the 90s.
Moderate to high CAPE values and a low shear storm environment will
provide the threat for isolated strong updrafts that could result in
a few storms producing large hail and damaging winds.

(Thursday-Friday)
As a broad upper level trough of low pressure moves into Northern
Mexico, it will result in dryline afternoon and evening
thunderstorms each day.  A cold front moving south through the
Central Plains could send an outflow boundary into West Central
Texas on Friday, providing another focus for thunderstorm development.
Max temperatures will be a little lower because of more cloud cover.

(Saturday-Sunday)
The previously mentioned cold front meandering across the region could
bring another threat for storms over the weekend with temperatures
in the lower 80s.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 80  63  90  69  89 /  70  10  20  10  20
San Angelo 	 85  63  93  69  91 /  50  10  20  10  20
Junction 	 84  65  91  70  89 /  70  20  20  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH until 4 PM CDT this afternoon FOR THE
FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho...
Crockett...Fisher...Haskell...Irion...Jones...Kimble...Mason...
McCulloch...Menard...Nolan...Runnels...San Saba...Schleicher...
Shackelford...Sterling...Sutton...Taylor...Throckmorton...Tom
Green.

&&

99/99/04
Hazardous weather outlook, May 25, 8:43 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 AM CDT MON MAY 25 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-261345-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
843 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS
TODAY. THE MOST SIGNIFICANT SEVERE WEATHER WILL BE ALONG AND EAST
OF A HASKELL TO ABILENE TO BROWNWOOD LINE. THE MAIN THREATS ACROSS
THIS AREA WILL BE LARGE HAIL THE SIZE OF GOLF BALLS...DAMAGING
WINDS IN EXCESS OF 70 MPH AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL
AMOUNTS MAY ALSO PRODUCE FLASH FLOODING ON ALREADY SATURATED
SOILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH THE
REST OF WEEK. THE MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

In the hours before

Local storm report, May 25, 10:45 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1045 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     TSTM WND GST     DYESS AFB               32.42N  99.86W
05/25/2015  M66 MPH          TAYLOR             TX   ASOS

&&

EVENT NUMBER SJT1500419

JOHNSON
Local storm report, May 25, 10:47 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1047 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND GST     1 NW IMPACT             32.51N  99.76W
05/25/2015  M76 MPH          TAYLOR             TX   BROADCAST MEDIA

            MEASURED AT KTXS STUDIO ON THE NORTH SIDE OF ABILENE.

&&

EVENT NUMBER SJT1500420

JOHNSON
Local storm report, May 25, 10:50 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1050 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND GST     WINGATE                 32.04N 100.11W
05/25/2015  M58 MPH          RUNNELS            TX   CO-OP OBSERVER

&&

EVENT NUMBER SJT1500421

JOHNSON
Local storm report, May 25, 11:08 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1108 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     TSTM WND DMG     ANSON                   32.76N  99.90W
05/25/2015                   JONES              TX   AMATEUR RADIO

            UTILITY POLE DOWN NEAR CITY HALL

&&

EVENT NUMBER SJT1500422

JOHNSON
Special weather statement, May 25, 11:11 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1111 AM CDT MON MAY 25 2015

TXZ049-054-113-127-251730-
FISHER TX-JONES TX-NOLAN TX-TAYLOR TX-
1111 AM CDT MON MAY 25 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1230 PM CDT FOR
FISHER...JONES...NOLAN AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS

AT 1106 AM CDT...GUSTY WINDS OF 45 TO 50 MPH ARE OCCURRING IN THE
WAKE OF A LINE OF SEVERE THUNDERSTORMS ACROSS FISHER COUNTY. THESE
WINDS WILL CONTINUE THROUGH AT LEAST NOON...PERHAPS AS LONG AS 1230
PM...AS THEY SPREAD EAST AND SOUTHEAST ACROSS THE BIG COUNTRY.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN SMALL TREE BRANCHES...
  DEADLY LIGHTNING...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
  MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 232 AND 270.

LAT...LON 3296 9988 3262 9984 3208 10000 3209 10065
      3253 10051 3296 10065 3297 10021
TIME...MOT...LOC 1608Z 205DEG 33KT 3265 10025
Local storm report, May 25, 11:24 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1124 AM CDT MON MAY 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 AM     HAIL             1 S WINTERS             31.95N  99.93W
05/25/2015  E0.88 INCH       RUNNELS            TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1500423

DOLL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:59 AM CDTFlash Flood WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more12 hr
May 25, 8:22 AM CDTSevere Thunderstorm WarningSJTKimble38 min
May 25, 8:25 AM CDTSpecial Weather StatementSJTFisher35 min
May 25, 8:43 AM CDTSpecial Weather StatementSJTNolan32 min
May 25, 8:58 AM CDTSpecial Weather StatementSJTFisher, Nolan47 min
May 25, 9:00 AM CDTSpecial Weather StatementSJTSterling45 min
May 25, 9:12 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan48 min
May 25, 9:16 AM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green44 min
May 25, 9:43 AM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green47 min
May 25, 9:51 AM CDTTornado WarningSJTFisher24 min
May 25, 9:55 AM CDTAreal Flood AdvisorySJTFisher, Nolan2 hr
May 25, 9:58 AM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor47 min
May 25, 10:07 AM CDTSevere Thunderstorm WarningSJTMason38 min
May 25, 10:13 AM CDTSevere Thunderstorm WarningSJTKimble, Mason47 min
May 25, 10:17 AM CDTTornado WarningSJTFisher, Jones28 min
May 25, 10:29 AM CDTSpecial Weather StatementSJTRunnels31 min
May 25, 10:38 AM CDTSevere Thunderstorm WarningSJTCallahan, Haskell, Jones, Shackelford, Taylor, Throckmorton52 min
May 25, 10:46 AM CDTSevere Thunderstorm WarningSJTColeman, Runnels44 min
May 25, 10:50 AM CDTAreal Flood AdvisorySJTJones, Taylor115 min
May 25, 10:53 AM CDTSevere Thunderstorm WarningSJTKimble, Mason52 min
May 25, 11:11 AM CDTSpecial Weather StatementSJTFisher, Jones, Nolan79 min
May 25, 11:17 AM CDTSevere Thunderstorm WarningSJTCallahan, Haskell, Shackelford, Throckmorton58 min
May 25, 11:23 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman, Runnels67 min
May 25, 11:42 AM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, San Saba17 min
May 25, 11:58 AM CDTSevere Thunderstorm WarningSJTSan Saba47 min
May 25, 12:05 PM CDTSpecial Weather StatementSJTBrown, Coleman, Concho, McCulloch40 min
May 25, 12:09 PM CDTAreal Flood AdvisorySJTBrown, Coleman, Concho111 min
May 25, 12:13 PM CDTSevere Thunderstorm WarningSJTThrockmorton32 min
May 25, 12:17 PM CDTSpecial Weather StatementSJTMenard28 min
May 25, 12:43 PM CDTSpecial Weather StatementSJTBrown, McCulloch, Menard32 min
May 25, 1:13 PM CDTSpecial Weather StatementSJTSan Saba32 min
May 25, 1:26 PM CDTAreal Flood AdvisorySJTSan Saba2 hr
May 25, 1:47 PM CDTSpecial Weather StatementSJTSan Saba28 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.